Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

May 8, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2017, 6:43 PM MDT for Eddy County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 6:43 PM MDT (00:43 UTC)
Expired
May 8, 2017, 7:15 PM MDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 155 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3753 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS54 KMAF 090043
SVRMAF
NMC015-090130-
/O.NEW.KMAF.SV.W.0103.170509T0043Z-170509T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM MDT MON MAY 8 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Eddy County in southeastern New Mexico...

* Until 730 PM MDT

* At 642 PM MDT, a severe thunderstorm was located 7 miles east of
  Hope, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Highway 82 east of Hope to Artesia, Artesia, Cottonwood, Atoka and 
  Artesia Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
      3296 10474
TIME...MOT...LOC 0042Z 175DEG 49KT 3280 10461 

HAIL...1.00IN
WIND...60MPH
 
$$

12
2 follow-up statements
591 
WWUS54 KMAF 090103
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
703 PM MDT MON MAY 8 2017

NMC015-090130-
/O.CON.KMAF.SV.W.0103.000000T0000Z-170509T0130Z/
Eddy NM-
703 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

At 702 PM MDT, a severe thunderstorm was located 11 miles northeast
of Hope, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Open country of extreme Northwestern Eddy County.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
      3296 10474
TIME...MOT...LOC 0102Z 174DEG 38KT 3295 10463 

HAIL...1.00IN
WIND...60MPH
 
$$

12
453 
WWUS54 KMAF 090115
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
715 PM MDT MON MAY 8 2017

NMC015-090125-
/O.CAN.KMAF.SV.W.0103.000000T0000Z-170509T0130Z/
Eddy NM-
715 PM MDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDDY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
      3296 10474
TIME...MOT...LOC 0113Z 175DEG 49KT 3313 10465 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:22 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 8, 5:22 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Mon May 8 2017

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
MVFR CIGs are quickly pushing back into the area this evening
thanks to gusty southeast winds. CIGs will lower some overnight
but should stay above BKN010-020, then scatter out tomorrow mainly
15-18Z. Winds will diminish some overnight but pick back up
tomorrow afternoon.

Hennig

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon May 8 2017/

DISCUSSION...

WV imagery shows the west coast upper trough over Baja, generally in
line w/what models predicted 24 hours ago, leaving almost meridional
flow aloft over West Texas and Southeast New Mexico.  This feature
is still forecast to move NE to central NM by Wed afternoon.  Closer
to home, a sfc trough extending from the Front Range down thru NM
and far West Texas continues to induce strong return flow/gusty
winds into the region, and this should continue thru at least Tue
night, complemented by a 50+kt LLJ each night.  As a result of this,
sfc analysis shows a dryline has sharpened up, and extends from
KATS-KCNM south along the eastern mtn slopes into the Big Bend.  To
the east of this, morning stratus is eroding W-E, as well as the
cap. Vis sat imagery shows cu just starting to develop along the
dryline, for at least isolated convection later this afternoon.  An
axis of 1500+J/kg mlcape runs just east of the dryline, w/30-40kt 0-
6km shear moving in from the west.  Mesoanalysis shows mid-lvl lapse
rates of 7C/km or better along and east of the dryline, so any
storms that get going will be potentially severe.  We'll emphasize
this in the HWO.  We've left it out of the grids contrast w/Tue,
when the bigger svr threat is anticipated.

Regarding Tuesday, models are in good agreement in pushing the dry
line east during the morning/early afternoon hours, to mid-CWA by
21Z, after which it will mix to the wrn zones thru mid evening.
During the day, 40+kt 0-6km shear will be rounding the base of the
trough and moving into the region, strengthening to 60-70kt after
00Z.  This will be accompanied by mid-lvl lapse rates 8-9C/km.
Needless to say, Tue should be busy, w/the main threats being large
hail and damaging winds.  However, w/strong return flow accented by
the LLJ after dark, and forecast LCLs of 1.5-3 kft agl, a twister or
two can't be ruled out, either.  After around 03Z, westerlies will
begin shunting the dryline east, w/convection tapering off and
dwindling to -SHRA Wed.

Once the trough passes, dirty ridging moves in through the weekend.
By Saturday night, West Texas and Southeast New Mexico will be under
SW flow aloft on the backside of the ridge, at which time a chance
of convection will creep back into the region.

For temperatures, a cold front is still in the cards Thursday night
following the trough, and temps should stay at or below-normal thru
Saturday, climbing back to above-normal Sun/Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  81  66  84 /  10  30  40  10
Carlsbad                       60  87  55  76 /  20  10  50   0
Dryden                         66  82  65  88 /   0  10  40   0
Fort Stockton                  64  87  61  86 /  10  10  30   0
Guadalupe Pass                 57  77  50  66 /  30   0  30   0
Hobbs                          61  80  55  76 /  20  30  60   0
Marfa                          54  84  50  78 /  20   0  20   0
Midland Intl Airport           63  82  63  83 /  10  30  50   0
Odessa                         64  83  62  83 /  10  30  50   0
Wink                           63  87  59  81 /  10  10  50   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, May 8, 1:15 PM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 8 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Mon May 8 2017 /115 PM MDT Mon May 8 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and evening mainly
across southeastern New Mexico, the northwestern Permian Basin, and
higher terrain to the west. Some storms could be strong to severe,
potentially producing hail, strong winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorm chances increase Tuesday, and expand across much of the
region by Tuesday night. Storms will be strong to severe, with large
hail, damaging winds, and locally heavy rainfall possible, which
could lead to areas of flooding. An isolated tornado or two cannot be
ruled out.

The threat of strong to severe thunderstorms remains mainly across
the far eastern Permian Basin on Wednesday. Storms may produce large
hail, damaging winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 8, 4:54 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM MDT MON MAY 8 2017

NMZ027-028-082330-
Eddy County Plains-Guadalupe Mountains of Eddy County-
454 PM MDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDDY COUNTY...

At 453 PM MDT, a strong thunderstorm was located 15 miles west of
Seven Rivers Airport, or 20 miles south of Hope, moving north at 25
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Hope, Atoka and Dayton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3239 10463 3246 10482 3290 10477 3277 10431
TIME...MOT...LOC 2253Z 159DEG 22KT 3251 10467

12
Special weather statement, May 8, 5:29 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM MDT MON MAY 8 2017

NMZ028-090015-
Eddy County Plains NM-
529 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hope.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3290 10484 3296 10484 3296 10461 3279 10456
      3273 10476 3288 10485
TIME...MOT...LOC 2329Z 159DEG 21KT 3284 10469

12
Special weather statement, May 8, 5:42 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM MDT MON MAY 8 2017

NMZ027-028-090015-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
542 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Lincoln National Forest, or 20 miles south of
Hope, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Eddy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3252 10484 3272 10484 3274 10464 3249 10461
      3242 10480 3249 10485 3252 10485
TIME...MOT...LOC 2342Z 175DEG 25KT 3251 10472

12
Special weather statement, May 8, 6:17 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM MDT MON MAY 8 2017

NMZ028-090045-
Eddy County Plains NM-
617 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3296 10484 3296 10457 3279 10454 3279 10484
TIME...MOT...LOC 0016Z 175DEG 49KT 3288 10477

12
Special weather statement, May 8, 6:20 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM MDT MON MAY 8 2017

NMZ028-090045-
Eddy County Plains NM-
620 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Seven Rivers Airport, or 19 miles south of Hope, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport, Seven Rivers and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3277 10452 3275 10437 3245 10443 3244 10473
      3248 10476 3276 10484 3278 10484
TIME...MOT...LOC 0020Z 175DEG 49KT 3253 10465

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:20 PM MDTSpecial Weather StatementMAFEddy25 min
May 9, 1:22 PM MDTSpecial Weather StatementMAFEddy38 min
May 9, 4:45 PM MDTSpecial Weather StatementMAFEddy45 min
May 9, 4:58 PM MDTSpecial Weather StatementMAFLea62 min
May 9, 5:04 PM MDTSevere Thunderstorm WarningMAFEddy, Lea56 min
May 9, 5:43 PM MDTSpecial Weather StatementMAFEddy62 min
May 9, 5:59 PM MDTSpecial Weather StatementMAFLea46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.